FDA to Limit Amount of Acetaminophen in Prescription Drugs

Agency Requires Addition of Boxed Warning to Product Labels

January 18, 2011 11:45 am News Staff

Mounting evidence of potential harms associated with the misuse of acetaminophen has prompted the FDA to limit the amount of the painkiller in prescription combination products to no more than 325 milligrams per tablet or capsule.

The agency also is requiring manufacturers to update prescription product labels with new safety information, including a boxed warning that highlights the potential for severe liver injury and a warning that describes the potential for allergic reactions.

Acetaminophen-containing OTC products, which already are required to include information about the potential for liver injury on their package labels, are not affected by the current action.

According to Sandra Kweder, M.D., deputy director of the Office of New Drugs in the FDA's Center for Drug Evaluation and Research, the FDA's action is intended to make the medications safer for patients.

"Overdose from prescription combination products containing acetaminophen account for nearly half of all cases of acetaminophen-related liver failure in the United States, many of which result in liver transplant or death," Kweder said in a Jan. 13 news release(www.fda.gov).

In making its decision, the FDA took into account the results of a multicenter prospective study(www.ncbi.nlm.nih.gov) published in 2005, which found that from 1998 to 2003, acetaminophen-related injury was the leading cause of acute liver failure in the United States, with nearly half of cases resulting from accidental overdose.

From 1990 to 1998, more than 450 deaths per year in the United States were attributed to acetaminophen-associated overdoses, the agency said in a Jan. 13 safety announcement(www.fda.gov). An estimated 56,000 emergency room visits and 26,000 hospitalizations linked to acetaminophen toxicity occurred each year during that period.

The risk of liver injury primarily occurs when patients take multiple products containing acetaminophen at one time and exceed the maximum daily dose, said Kweder.

Product manufacturers have three years from publication of the FDA notice(edocket.access.gpo.gov) in the Jan. 14 Federal Register to comply with the new requirements. In part because of the long lead time, no product shortages are expected, agency officials said. In addition, patients should not stop taking their acetaminophen-containing prescription pain medications during that time unless told to do so by their physician.

FDA officials also issued the following advice for physicians:

  • Advise patients to not exceed the maximum total dose of 4,000 mg, or 4 g, of acetaminophen per day.
  • Educate patients about the importance of reading all prescription and OTC drug labels to ensure they are not taking multiple acetaminophen-containing products.
  • Advise patients to not drink alcohol while taking acetaminophen-containing medications.
  • Be aware that rare cases of anaphylaxis and other hypersensitivity reactions have occurred with the use of acetaminophen.
  • Advise patients to seek medical help immediately if they have taken more acetaminophen than directed or if they experience swelling of the face, mouth or throat; difficulty breathing; itching; or rash while taking the drug.
  • Report adverse events to FDA's MedWatch program(www.accessdata.fda.gov).

Numerous combination pain relief products -- such as Vicodin, which contains acetaminophen and hydrocodone -- contain 500 mg or more of acetaminophen per tablet or capsule. A complete list of acetaminophen-containing prescription products is available online(www.fda.gov).


please wait Processing